Clostridium Difficile (C. difficile, C. diff) (cont.)
IN THIS ARTICLE
What Causes Clostridium Difficile (C. diff)?
In the colon, the C. diff spores are present in the inactive form. There are numerous different bacteria that typically reside in the colon and make up part of the normal flora of the colon. These bacteria prevent the activation of the C. diff spores into the active bacterial form.
However, when antibiotics are administered for the treatment of an infection, they may kill some of the normal colonic bacteria. This process disrupts the normal balance of gut bacteria and allows Clostridium difficile to become activated and infectious.
When C. diff becomes activated, it produces two different toxins (chemicals), toxin A and toxin B. These toxins may cause inflammation of the inner lining of the colon, resulting in pooling of white blood cells in the colon. If the inflammation is severe, it can result in destruction of the normal cells that line the inside of the colon. When these cells are shed, and a large number of white blood cells may appear as small whitish membranes when visualized by colonoscopy (camera placed inside the colon). These membranes are referred to as "pseudomembranes" because they are not real membranes, thus the name pseudomembranous colitis.
It is important to note that not all antibiotics cause C. difficile colitis, and not everyone receiving antibiotics will develop this infection. It is also worth mentioning that diarrhea may occur due to antibiotics for other reasons and that not all antibiotic-associated diarrheas mean that the individual has C. difficile colitis. Many antibiotics can cause diarrhea as a side effect through unknown mechanisms.
Although any antibiotic is a potential risk factor for C. diff infection, the ones most commonly recognized are:
Other risk factors for C. diff infection include:
Another possible additional risk factor is the suppression of gastric acid.
Medically Reviewed by a Doctor on 6/2/2016
YOU MAY ALSO LIKE
Must Read Articles Related to Clostridium Difficile (C. difficile, C. diff)
Patient Comments & Reviews
The eMedicineHealth doctors ask about Clostridium Difficile (C. difficile, C. diff, Antibiotic Related Colitis):
Clostridium Difficile Colitis - Symptoms
What were the symptoms of your clostridium difficile colitis?
Clostridium Difficile Colitis - Treatments
What kinds of treatments have been effective for your clostridium difficile colitis (antibiotic-associated colitis, c. difficile colitis)?
Digestive Disorders Resources
- Tummy Troubles a Sign of Uveitis?
- What is Castleman Disease?
- Your Treatment Options for Constipation